Alert archive / Oklahoma / Tornado Warnings in 1998
Tornado Warning 4, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Apr 14, 1998, 4:54 PM CDT for Caddo County, Oklahoma. It was in force for 36 min. 4 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 14, 1998, 4:54 PM CDT (21:54 UTC)
- Expired
- Apr 14, 1998, 5:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Caddo County, OK
The radar
The Norman radar (KTLX), 92 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 4:54 PM CDT | Hail 0.88 | Apache, OK | |
| Apr 14, 4:56 PM CDT | Hail 1 | Cyril, OK | |
| Apr 14, 5:02 PM CDT | Hail 0.88 | Cyril, OK | |
| Apr 14, 5:11 PM CDT | Hail 0.75 | Cyril, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 14, 3:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 9.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2302 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
672
WFUS1 KOKC 142155 RRA
TOROKC
OKC015-142230-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
454 PM CDT TUE APR 14 1998
THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WARNING EFFECTIVE
UNTIL 530 PM CDT FOR PEOPLE IN THE FOLLOWING COUNTY
IN SOUTHWEST OKLAHOMA
SOUTHEAST CADDO
INCLUDING THE FOLLOWING LOCATIONS
CEMENT AND CYRIL
AT 450 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING TORNADO OVER 4 MILES WEST OF CYRIL.
THE STORM WAS MOVING EAST AT 35 MILES PER HOUR.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT A TORNADO MAY
FORM AT ANY TIME -- TAKE COVER NOW. ABANDON MOBILE HOMES AND
VEHICLES. MOVE TO SHELTER BELOW GROUND IF POSSIBLE. OTHERWISE...MOVE
TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM
WINDOWS.
LAT...LON 3501 9810 3486 9811 3487 9829 3500 9827
WRWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 14, 3:55 PM CDT, 59 minutes earlier.
Area forecast discussion, Apr 14, 3:55 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 355 PM CDT TUE APR 14 1998 LATEST ANALYSIS SHOWS SURFACE LOW DEEPENING OVER WEST CENTRAL KANSAS WITH A DRYLINE EXTENDING SOUTHWARD THROUGH WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. ONE SEVERE STORM JUST RECENTLY DEVELOPED OVER KIOWA COUNTY IN AREA JUST SOUTH OF DRYLINE BULGE AND ENHANCED LOW LEVEL MOISTURE CONVERGENCE. EXPECT SVR STORMS TO CONTINUE DEVELOPING ALONG THE DRYLINE THROUGH THE LATE AFTERNOON EARLY EVENING AS DRYLINE SLOWLY ADVANCES INTO DEEPENING LOW LEVEL MOISTURE AND INCREASINGLY UNSTABLE AIRMASS. LATEST PROFILER PLOTS SHOW DECENT LOW LEVEL VEERING SO ROTATING STORMS WILL BE POSSIBLE. THUS...SPC HAS AREAS EAST OF THE DRYLINE IN A TORN BOX UNTIL 03Z. MODELS ARE HANDLING LOW LEVEL MOISTURE BETTER THAN YESTERDAY...WHEN THE DRYLINE WAS PROGGED TO BE WELL EAST OF OKC AT 00Z. SUPRISED TO SEE THAT THE NGM HAD THE BEST SFC LOW LOCATION AT 18Z THIS RUN. HOWEVER...PREFER ETA DRYLINE PLACEMENT. EITHER WAY...SFC FEATURES WILL PROGRESS QUICKLY EASTWARD ONCE SHORTWAVE NEAR THE FOUR CORNERS MOVES ACROSS SRN KS/NRN OK LATER TONIGHT. WILL HAVE STORMS ENDING OVER ALL BUT THE SOUTHEAST/NORTHEAST BY MIDNIGHT WILL LIKELY HAVE SOME WRAP-AROUND MOISTURE TO DEAL OVER THE NORTH ON WED. TEMP FORECASTS WILL BE RATHER CHALLENGING DEPENDING ON HOW FAR SOUTH WRAP-AROUND OCCURS. FOR NOW WILL SOCK IN THE NRN 2 TIERS OF COUNTIES AND GO WITH TEMPS AT LEAST A COUPLE OF CATEGORIES BELOW MOS. WILL GRADUALLY INCREASE CLOUDS OVER THE REST OF THE AREA WED NIGHT. WILL ALSO HAVE LOW POPS NORTH ON WED AND SPREAD SOUTHWARD WED NIGHT AND THURS. EXTENDED PROGGS SEEM CONSISTENT AS FAR AS THICKNESS/TEMPS AS CANADIAN HIGH BUILDS INTO THE SRN PLAINS...BUT ARE INCONSISTENT ON HANDLING OF MOISTURE. THEREFORE WILL INCLUDE LOW CONFIDENCE POPS FOR FRIDAY THRU SUNDAY. HAVE RUN ZONES ON ICWF AND WILL DO QUICK EDITS AND SEND SHORTLY. FCSTID = 17/MMT OKC 55 71 45 62 / 40 20 20 20 HBR 52 74 46 64 / 30 0 10 20 SPS 55 75 47 65 / 30 0 10 20 GAG 47 58 40 58 / 10 30 20 20 PNC 52 62 45 60 / 50 30 20 20 DUA 58 76 49 65 / 50 20 10 20 .OUN... OK...NONE. TX...NONE.
In the hours before
Local storm report, Apr 14, 3:25 PM CDT, 1 hour 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
325 PM CDT TUE APR 14 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
318 PM 3 E ROOSEVELT OK 1.00 INCH HAIL.
04/14/98 KIOWA
CWLocal storm report, Apr 14, 3:45 PM CDT, 1 hour 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
345 PM CDT TUE APR 14 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
329 PM 3 E COOPERTON OK 1.00 INCH HAIL.
04/14/98 KIOWA
CWLocal storm report, Apr 14, 4:07 PM CDT, 47 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
407 PM CDT TUE APR 14 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
355 PM 2 W COOPERTON OK 80 MPH THUNDERSTORM
4/14/98 KIOWA WIND GUSTS.
355 PM 2 W COOPERTON OK 1.00 INCH HAIL.
4/14/98 KIOWA
TLLocal storm report, Apr 14, 4:15 PM CDT, 39 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
415 PM CDT TUE APR 14 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
415 PM 8 S CARNEGIE OK 0.88 INCH HAIL.
4/14/98 CADDO
TLLocal storm report, Apr 14, 4:35 PM CDT, 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
435 PM CDT TUE APR 14 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
429 PM 4 SW APACHE OK 0.75 INCH HAIL
4/14/98 CADDO ON HIGHWAY 281.
TLLocal storm report, Apr 14, 4:50 PM CDT, 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
450 PM CDT TUE APR 14 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
449 PM 8 NW APACHE OK 1.5 INCH HAIL.
4/14/98 CADDO
449 PM 8 NW APACHE OK 60 MPH THUNDERSTORM
4/14/98 CADDO WIND GUSTS.
TLThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 3:20 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 40 min |
| Apr 14, 3:54 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Kiowa | 51 min |
| Apr 14, 4:07 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian | 48 min |
| Apr 14, 4:38 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 52 min |
| Apr 14, 4:50 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 40 min |
| Apr 14, 5:23 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Grady, McClain | 42 min |
| Apr 14, 5:35 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 25 min |
| Apr 14, 5:55 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 50 min |
| Apr 14, 5:59 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, McClain | 46 min |
| Apr 14, 6:20 PM CDT | Severe Thunderstorm Warning | OUN | Noble | 25 min |
| Apr 14, 6:28 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 47 min |
| Apr 14, 6:42 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Murray, Pontotoc | 33 min |
Nearby
Tornado Warnings in Oklahoma, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.